Alert archive / Iowa / Tornado Warnings in 1999

Tornado Warning 4, NWS Des Moines, IA

April 5, 1999Warren County, Iowa

NWS Des Moines, IA issued this tornado warning at Apr 5, 1999, 5:45 PM CDT for Warren County, Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 1999, 5:45 PM CDT (22:45 UTC)
Expired
Apr 5, 1999, 6:20 PM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Warren County, IA

The radar

The Des Moines radar (KDMX), 46 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 6:02 PM CDTThunderstorm Wind 52Indianola, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 5:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 052244 RRA
TORDSM
IAC181-052320-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT MON APR 5 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  WARREN COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 620 PM CDT

* AT 544 PM CDT... LOCAL LAW ENFORCEMENT REPORTED A TORNADO 28 MILES
  SOUTH SOUTHWEST OF DES MOINES OR IN THE VICINITY OF NEW
  VIRGINIA... MOVING NORTH NORTHEAST AT 55 MPH.

* THIS TORNADO CAN BE EXPECTED NEAR...
   NEW VIRGINIA       NOW
   ST. MARYS          BY 551 PM CDT
   INDIANOLA          BY 559 PM CDT
   NORWALK            BY 603 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
.
MYERS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 5, 2:42 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 5, 2:42 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
242 PM CDT MON APR 5 1999

PLENTY GOING ON TODAY WITH MAIN FORECAST CHALLENGES BEING IN THE
FIRST PERIOD WITH THUNDERSTORMS...WIND AND ENDING TIMES.
CURRENTLY...LARGE AREA OF SHOWERS AND THUNDERSTORMS WHICH WERE
LOCATED OVER MUCH OF THE CWA HAVE MOVED RAPIDLY NORTH.  THERE HAS
BEEN ONE LINE OF PERSISTENT CONVECTION OVER THE WESTERN CWA THAT HAS
LAID DOWN A COUPLE INCHES OF RAIN BUT NO WATER PROBLEMS AS OF YET.
INITIAL DRY GROUND HAS REALLY SOAKED UP THE RAIN.  AS OF 19Z...
CONVECTION DOWN IN MO IS RAPIDLY MOVING NORTH INTO SOUTHERN IOWA
WHICH IS THE LOCATION OF OUR PRIMARY SEVERE THREAT.  CLOUDY SKIES AND
LOW DEWPOINTS HAVE REALLY NOT HELPED OUR CASE FOR SEVERE CONVECTION
AND MOST IF NOT ALL CONVECTION WILL REMAIN ELEVATED.  BEST THREAT
REMAINS HIGH WINDS SINCE FORWARD PROGRESS ON THESE STORMS REMAINS
AROUND 50 TO 60 MPH...BUT CAN GUSTS PENETRATE COLD AIR NEAR SURFACE.
EITHER WAY...WILL MENTION POSSIBLE SEVERE IN EXTREME SOUTHERN ZONES.
IN ADDITION...GRADIENT WINDS HAVE INCREASED SUBSTANTIALLY THIS
AFTERNOON WITH GUSTS UP TO 50 MPH.  AFTER DISCUSSION WITH SEVERAL
SURROUNDING OFFICES...WILL ISSUE WIND ADV FOR NORTHERN CWA NORTH OF A
FOD-CAV-MCW LINE.

THE SYSTEM WILL BLOW THROUGH TONIGHT CLEARING MOST PLACES BUT WILL
KEEP CLOUDS FAR NORTHEAST.  CALM WEATHER TO PREVAIL INTO WEDNESDAY
WITH INCREASING CLOUDS BY WEDNESDAY NIGHT IN ADVANCE OF THE NEXT
SYSTEM.

.DSM...WIND ADVISORY IAZ004>007-015>017-023>025-033>035.

COGIL

In the hours before

Special weather statement, Apr 5, 11:50 AM CDT, 5 hours 55 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-061100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1150 AM CDT MON APR 5 1999

HAZARD -WIDESPREAD RAIN WITH SCATTERED THUNDERSTORMS.  SOME STORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.  THERE IS ALSO THE
POSSIBILITY OF A TORNADO BUT IT IS NOT THE PRIMARY THREAT.  MODERATE
TO HEAVY RAINS WILL ALSO OCCUR WITH THE THUNDERSTORMS WITH AN INCH OR
MORE OF RAIN POSSIBLE.

AREA OF CONCERN -THUNDERSTORMS COULD OCCUR ACROSS ALL OF CENTRAL
IOWA.  THE PRIMARY THREAT OF SEVERE WEATHER WILL BE SOUTH OF
INTERSTATE 80.  THE BEST CHANCES FOR HEAVY RAIN WILL BE OVER NORTHERN
AND WESTERN IOWA.

TIMING DETAILS -THUNDERSTORMS COULD OCCUR ANYTIME THIS AFTERNOON AND
INTO THE EVENING HOURS.  THE BEST CHANCES FOR SEVERE WEATHER WOULD BE
LATE AFTERNOON AND EARLY THIS EVENING.  THE THUNDERSTORM THREAT
SHOULD DIMINISH AFTER MIDNIGHT.

METEOROLOGICAL COMMENTS -LOW PRESSURE OVER CENTRAL KANSAS WILL LIFT
INTO EASTERN NEBRASKA BY LATE THIS AFTERNOON.  A WARM FRONT SHOULD
EXTEND EASTWARD FROM THE LOW INTO ILLINOIS...WITH A TRAILING COLD
FRONT INTO MISSOURI.  SHOWERS AND STORMS WILL CONTINUE TO MOVE
ACROSS MUCH OF IOWA THIS AFTERNOON...ESPECIALLY IN THE NORTH AND
WEST.  ANOTHER SQUALL LINE MAY ALSO DEVELOP SOUTHWEST OF IOWA BY
LATE AFTERNOON AND BE JUST AHEAD OF THE COLD FRONT AROUND SUNSET.

ALTHOUGH INSTABILITY LEVELS SHOULD BE ON THE LOW SIDE...VERTICAL WIND
SHEAR WILL BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS WITH SQUALL
LINES MAINLY OVER SOUTHERN THIRD OF IOWA...ESPECIALLY SOUTH OF
HIGHWAY 34. DAMAGING WINDS WOULD BE THE PRIMARY CONCERN.  IF STORMS
DID DEVELOP ALONG THE WARM FRONT...DEEP VERTICAL SHEAR WOULD MAKE
TORNADOES ALSO POSSIBLE BUT THE ATMOSPHERE WILL LIKELY NOT BE
UNSTABLE ENOUGH FOR THIS TO OCCUR.

ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED...MODERATE TO HEAVY
RAINS FORMING NORTH OF THE LOW MAY PRODUCING PONDING ON ROADS AND
SIGNIFICANT RISES ON STREAMS...RIVERS AND CREEKS.

PRECAUTIONS -SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON
AND THIS EVENING.  IT WILL BE AN ACTIVE WEATHER DAY SO PEOPLE WITH
OUTDOOR CONCERNS SHOULD MONITOR THE LATEST NATIONAL WEATHER SERVICE
FORECASTS AND STATEMENTS FOR UPDATED INFORMATION.

COGIL
Special weather statement, Apr 5, 11:50 AM CDT, 5 hours 55 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-061100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1150 AM CDT MON APR 5 1999

HAZARD -WIDESPREAD RAIN WITH SCATTERED THUNDERSTORMS.  SOME STORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.  THERE IS ALSO THE
POSSIBILITY OF A TORNADO BUT IT IS NOT THE PRIMARY THREAT.  MODERATE
TO HEAVY RAINS WILL ALSO OCCUR WITH THE THUNDERSTORMS WITH AN INCH OR
MORE OF RAIN POSSIBLE.

AREA OF CONCERN -THUNDERSTORMS COULD OCCUR ACROSS ALL OF CENTRAL
IOWA.  THE PRIMARY THREAT OF SEVERE WEATHER WILL BE SOUTH OF
INTERSTATE 80.  THE BEST CHANCES FOR HEAVY RAIN WILL BE OVER NORTHERN
AND WESTERN IOWA.

TIMING DETAILS -THUNDERSTORMS COULD OCCUR ANYTIME THIS AFTERNOON AND
INTO THE EVENING HOURS.  THE BEST CHANCES FOR SEVERE WEATHER WOULD BE
LATE AFTERNOON AND EARLY THIS EVENING.  THE THUNDERSTORM THREAT
SHOULD DIMINISH AFTER MIDNIGHT.

METEOROLOGICAL COMMENTS -LOW PRESSURE OVER CENTRAL KANSAS WILL LIFT
INTO EASTERN NEBRASKA BY LATE THIS AFTERNOON.  A WARM FRONT SHOULD
EXTEND EASTWARD FROM THE LOW INTO ILLINOIS...WITH A TRAILING COLD
FRONT INTO MISSOURI.  SHOWERS AND STORMS WILL CONTINUE TO MOVE
ACROSS MUCH OF IOWA THIS AFTERNOON...ESPECIALLY IN THE NORTH AND
WEST.  ANOTHER SQUALL LINE MAY ALSO DEVELOP SOUTHWEST OF IOWA BY
LATE AFTERNOON AND BE JUST AHEAD OF THE COLD FRONT AROUND SUNSET.

ALTHOUGH INSTABILITY LEVELS SHOULD BE ON THE LOW SIDE...VERTICAL WIND
SHEAR WILL BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS WITH SQUALL
LINES MAINLY OVER SOUTHERN THIRD OF IOWA...ESPECIALLY SOUTH OF
HIGHWAY 34. DAMAGING WINDS WOULD BE THE PRIMARY CONCERN.  IF STORMS
DID DEVELOP ALONG THE WARM FRONT...DEEP VERTICAL SHEAR WOULD MAKE
TORNADOES ALSO POSSIBLE BUT THE ATMOSPHERE WILL LIKELY NOT BE
UNSTABLE ENOUGH FOR THIS TO OCCUR.

ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED...MODERATE TO HEAVY
RAINS FORMING NORTH OF THE LOW MAY PRODUCING PONDING ON ROADS AND
SIGNIFICANT RISES ON STREAMS...RIVERS AND CREEKS.

PRECAUTIONS -SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON
AND THIS EVENING.  IT WILL BE AN ACTIVE WEATHER DAY SO PEOPLE WITH
OUTDOOR CONCERNS SHOULD MONITOR THE LATEST NATIONAL WEATHER SERVICE
FORECASTS AND STATEMENTS FOR UPDATED INFORMATION.

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:05 PM CDTTornado WarningDMXTaylor35 min
Apr 5, 4:33 PM CDTTornado WarningDMXAdams, Union32 min
Apr 5, 4:45 PM CDTTornado WarningDMXDecatur, Ringgold30 min

Nearby

Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.